Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 50, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 6:00 AM EDT for Branch County, Hillsdale County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 6:00 AM EDT (10:00 UTC)
- Expired
- May 31, 1998, 6:50 AM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Branch County, MI, Hillsdale County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:11 AM EDT | Hail 0.75 | Litchfield, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS53 KIWX 310959 RRA SVRFWA MIC023-059-311050- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 650 AM EDT (550 AM EST) * AT 558 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH NORTHWEST OF HILLSDALE MOVING EAST AT 70 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... JEROME SOMERSET CENTER SOMERSET LITCHFIELD WINDS IN EXCESS OF 80 MPH ARE LIKELY SEEK SAFE SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. OHARA/REAUGH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:28 PM EDT, 8 hours 32 minutes earlier.
Area forecast discussion, May 30, 9:28 PM EDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 828 PM EST SAT MAY 30 1998 00Z SFC ANALYSIS INDICATING WARM FRONT WELL INTO MI BACK THRU WI AND CONT TO LIFT NORTH AS LOW PRESSURE RAPIDLY DEEPENS NR HON. ALL THAT IS LEFT OF EARLIER ELEVATED CONVECTION IS SOME MID LVL AC. 8AM BEGINNING TO SHOW LOW LVL JET CRANKING UP FROM NW MO INTO SW WI BUT MOST OF CURRENT TSTORM ACTIVITY CONFINED VCTY OF SFC LOW AND BETTER CONVERGENCE. 00Z ROABS SHOWING EXTREME INSTABILITY IN WARM SECTOR BUT 700MB TEMPS VERY WARM. KDVN 00Z SNDG WAS 12.8 C WITH EVEN WARMER TEMPS WEST AT KOAX. PROFILER 7H FLOW WOULD ADVECT THIS INTO OUR AREA OVERNIGHT AND EFFECTIVELY CAP ANYTHING FROM DEVELOPING. OTHER NEGATING FACTOR IS LACK OF DECENT SFC BNDRY AND LITTLE IN WAY OF ANY CONVERGENCE SEEN ACRS THE AREA ON ADAP TO POP ANYTHING. WILL LIKELY HAVE TO WAIT FOR THE COLD FRONT AND MID LVL CAA TOMORROW FOR ANY PRECIP. WOULD THEREFORE SUGGEST REDUCING TO SMALL CHANCE POP LATE TONIGHT. .IWX...NONE. TEH
In the hours before
Special weather statement, May 31, 3:39 AM EDT, 2 hours 21 minutes before
MIZ077>081-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 239 AM EST SUN MAY 31 1998 ...TORNADO WATCH FOR SOUTHERN MICHIGAN... A TORNADO WATCH IS IN EFFECT FOR SOUTHERN MICHIGAN UNTIL 1000 AM EDT. COUNTIES INCLUDED IN THE WATCH ARE BERRIEN...CASS...ST. JOSEPH... BRANCH AND HILLSDALE. LARGE HAIL...DAMAGING WIND AND TORNADOES ARE POSSIBLE FOR THE REST OF THE MORNING IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OHARA
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.